Missouri, 2011

Hail and Heavy Rain in Missouri, April 30, 2011

April 30, 2011 · NWS PAH · 2 events in 2 counties and zones

A cold front slowed to a crawl as it crossed central Missouri. Thunderstorms developed in a zone of low-level convergence ahead of the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front slowed to a crawl as it crossed central Missouri. Thunderstorms developed in a zone of low-level convergence ahead of the cold front. The storms became increasingly elevated atop a more stable boundary layer, so isolated large hail was the primary severe weather occurrence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Apr 30, 2:03 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.

UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.

TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.

PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.

QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.

.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.

&&

.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
     HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Apr 30, 5:28 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.

WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JP

In the hours before

Local storm report, Apr 30, 7:40 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SHARPE                  36.97N 88.46W
04/30/2011  E1.00 INCH       MARSHALL           KY   PUBLIC

&&

CW

The radar

The Paducah radar (KPAH), 155 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Butler

When
April 30, 9:25 PM CST to 9:40 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff
Reported by
Trained Spotter
Coordinates
36.822, -90.490

A rainfall amount of 0.56 inches was measured in 15 minutes.

Hail, Stoddard

When
April 30, 10:40 PM CST
Where
Stoddard County, 0.89 mi SW of Dexter
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -89.960

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296662, 291045.